High Wind, Albuquerque Metro Area
- When
- May 17, 5:59 PM MST to 6:03 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Peak wind gust to 59 mph with blowing dust and virga reported all quadrants.
Very dry low level conditions combined with weak mid level moisture and instability across central and eastern New Mexico to produce scattered virga showers and gusty thunderstorms. A few of these showers and thunderstorms produced strong outflow winds around the Albuquerque metro area and around Roosevelt County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Very dry low level conditions combined with weak mid level moisture and instability across central and eastern New Mexico to produce scattered virga showers and gusty thunderstorms. A few of these showers and thunderstorms produced strong outflow winds around the Albuquerque metro area and around Roosevelt County. A well-defined dust foot was observed on the Albuquerque West Mesa with a 59mph wind gust at the Albuquerque Sunport, while strong winds around Portales took out some powerlines to the southwest of town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 17, 4:47 PM MST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 547 PM MDT FRI MAY 17 2013 .AVIATION... 00Z TAF CYCLE VFR CIGS AND VIZ FOR THE NEXT 24 HRS. BROAD SWATH OF CLOUD ACROSS EASTERN ARIZONA GRADUALLY NUDGING EASTWARD TOWARD NM BORDER IN CIRCULATION ABOUT TROUGH ALOFT EXTENDING FROM THE PACIFIC NORTHWEST TO SOUTHERN CALIFORNIA. STRENGTHENING SOUTHWEST FLOW AHEAD OF THE TROUGH COMBINED WITH DEEPENING SURFACE LOW PRESSURE FROM WESTERN NEBRASKA TO CENTRAL TEXAS WILL SUPPORT A GUSTY STATEWIDE START TO SAT MORNING FROM 16Z ONWARD...WITH WEST TO SOUTHWEST GUSTS 30 KTS IN FOR LVS AND TCC THROUGH SAT AFTERNOON. WINDS DECREASING AROUND 02Z SUNSET SAT NIGHT. SHY && .PREV DISCUSSION...336 PM MDT FRI MAY 17 2013... BATCH OF MOISTURE THAT CAME UP OVER NM TODAY HAS BEEN SOMEWHAT OF A DISAPPOINTMENT AS EVEN THE CU HAS BEEN PRETTY PALTRY...WITH THE EXCEPTION OF ACROSS THE SACRAMENTO MOUNTAINS. PROBABLY SOME VIRGA OUT THERE...BUT GIVEN THE POOR SHOWING THUS FAR...HAVE REMOVED THE CHICKEN 10-POPS FOR THE EVENING HOURS ACROSS THE HIGH TERRAIN. OTHERWISE...NOT A LOT OF CHANGES TO THE GOING FORECAST. MAINLY LOOKING FOR A DRY AND WINDY PERIOD FOR THE NEXT SEVERAL DAYS...THOUGH THE FAR NORTH COULD SEE A FEW SPITS AND RUMBLES. BATCH OF HIGH CLOUDS AHEAD OF THE UPPER LEVEL TROUGH WILL COME ACROSS TONIGHT. THIS MAY WREAK HAVOC WITH LOW TEMPERATURES... ESPECIALLY ACROSS THE WEST...SO EVENING CREW WILL NEED TO BE ON THE LOOKOUT FOR THAT. DOESNT LOOK LIKE THE DRYLINE/HIGHER OCTANE DEWPOINTS WILL BACK INTO EASTERN NM TONIGHT...SO NO MENTION OF FOG IN THE FORECAST. TROUGH WILL CROSS THE STATE ON SATURDAY...AND COOLER TEMPERATURES ON THE ORDER OF 3 TO 8 DEGREES WILL BE ON TAP. THAT SAID...STILL UP TO 15 DEGREES ABOVE NORMAL ACROSS THE PLAINS AS STRONG W/SW WINDS AND SOME DOWNSLOPING WILL BATTLE THE OTHERWISE COOLER TEMPS. STILL LOOKS LIKE SOME HOPE FOR SOME LIGHT PRECIPITATION ACROSS THE NORTH/NW...BUT THINK MUCH OF THIS WILL OF THE DRY VARIETY. MORE OF THE SAME FOR SUNDAY...THOUGH THE NAM SUGGESTS THE BACK DOOR FRONT WILL NUDGE INTO NE NM. APPEARS THAT THE FRONT WILL MAKE A LITTLE MORE PROGRESS MONDAY MORNING...BUT THIS WILL BE QUICKLY SCOURED OUT MONDAY AFTERNOON. MEANWHILE...A SECONDARY UPPER LEVEL PIECE OF ENERGY WILL DROP INTO THE FOUR CORNERS AREA AND CROSS NORTHERN NM MONDAY NIGHT. AS THIS OCCURS...A STRONGER BACK DOOR COLD FRONTAL PUSH IS EXPECTED. THE COMBINATION OF THE UPPER LEVEL LIFT ASSOCIATED WITH THE TROUGH AND THE INCREASED MOISTURE BEHIND THE FRONT...MAY RESULT IN A FEW STORMS ACROSS THE NORTHEAST MONDAY NIGHT AND TUESDAY. INSERTED SOME SMALL POPS ACROSS THE NORTHEAST TO ACCOUNT FOR THIS. A QUIET DAY IS EXPECTED FOR WEDNESDAY...THEN ALL EYES ARE ON THE POSSIBLE PRECIPITATION CHANCES FOR THE LATE WEEK/WEEKEND PERIOD. AS THE WEST COAST UPPER LEVEL TROUGH/LOW SLIDES SOUTHWARD LATE THIS WEEK...THE GFS CONTINUES TO SHOW LOW LEVEL GULF MOISTURE ADVECTING INTO THE EASTERN PLAINS THURSDAY AND BEYOND...AND POTENTIALLY WORKING ITS WAY INTO THE RIO GRANDE VALLEY. THOUGH THE GFS IS SUFFERING FROM CONVECTIVE FEEDBACK ISSUES...THE SCENARIO WOULD CERTAINLY INCREASE SHOWER AND THUNDERSTORM POTENTIAL FROM CENTRAL NM TO THE TEXAS BORDER. HOWEVER...THE LATEST ECMWF LOOKS TO SQUASH OUR PRECIPITATION HOPES. THE 12Z RUN DOES NOT DIG THE WEST COAST LOW NEARLY AS FAR SOUTH AND THEN EJECTS IT NORTHEAST OVER WESTERN MONTANA OVER THE WEEKEND. THUS...THE GULF MOISTURE IS KEPT AT AN ARMS REACH...GENERALLY ALONG AND EAST OF THE NM/TX BORDER. STAY TUNED...THERE IS STILL TIME FOR THE MODELS TO WAFFLE BACK. 34 .FIRE WEATHER... ...EXTENDED PERIOD OF CRITICAL FIRE WEATHER TODAY THROUGH MONDAY... GALLUP IS CURRENTLY HITTING RED FLAG CRITERIA. HAVE ADDED THAT FIRE WEATHER ZONE TO THE RED FLAG WARNING THROUGH THE REST OF THE DAY. ADDED FIRE WEATHER ZONES 106...107 AND 109 TO RED FLAG WARNING FOR SATURDAY. CONTINUED THE WATCH FOR SUNDAY AS IS. THINKING MONDAY MAY NEED A WATCH BUT CONDITIONS ARE COOLER AND A LITTLE LESS OF A HAINES SO WILL HOLD IN ISSUING AT THIS TIME...MAINLY SOUTH/EAST. AN UPPER LEVEL TROUGH WILL CONTINUE ITS TREK EASTWARD OVER THE WEEKEND. GUSTY WINDS AHEAD OF THIS SYSTEM WILL PERSIST THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS BEFORE DECREASING AFTER SUNSET. MAX RH VALUES WILL BE TRENDING SLIGHTLY HIGHER THAN THE PREVIOUS NIGHT IN MOST AREAS WITH FAIR RECOVERIES EXPECTED IN WESTERN PORTIONS OF THE STATE AND POOR CONDITIONS CENTRAL AND EAST. WIND SPEEDS WILL AGAIN BEGIN TO PICK UP BY MID MORNING SATURDAY. CRITICAL FIRE WEATHER CONDITIONS WILL BE PRESENT ACROSS THE EAST AND SOUTHERN AREAS OF THE FORECAST AREA THROUGHOUT THE AFTERNOON HOURS WHERE MIN RH READINGS IN THE SINGLE DIGITS ARE EXPECTED. FORECAST HIGH TEMPERATURES WILL BE ON THE DOWNWARD TREND. BIGGEST MAX TEMP DIFFERENCES WILL BE FELT IN THE WESTERN HALF OF THE STATE WHERE TEMPERATURES WILL BE NEARLY TEN DEGREES BELOW PREVIOUS DAY. TEMPERATURES ACROSS THE EAST WILL CONTINUE 5 TO 10 DEGREES ABOVE SEASONAL NORMAL. SCATTERED DRY/WET THUNDERSTORMS EXPECTED OVER THE NORTHWEST MOUNTAINS INCLUDING MT TAYLOR...CHUSKAS...TUSAS AND JEMEZ. THEY WILL PROBABLY BE FASTER MOVING WITH ASSOCIATED GUSTY OUTFLOW WINDS. MIXING HEIGHTS ARE PROJECTED TO BE AT 90TH PERCENTILE OR HIGHER DURING THE AFTERNOON. ON SUNDAY CONDITIONS ARE LOOKING VERY SIMILAR WITH THE UPPER PATTERN NOT CHANGING TOO MUCH. ALTHOUGH THUNDERSTORM POTENTIAL IS LESS. MAX RH VALUES INCREASE WITH FAIR OVERNIGHT RECOVERIES EXPECTED AREAWIDE. DAYTIME HIGH TEMPERATURES WILL AGAIN BE TRENDING DOWN. WIND SPEEDS WILL BEGIN TO INCREASE AGAIN DURING THE MID MORNING HOURS IN EAST CENTRAL PORTIONS OF THE STATE. ELEVATED WIND SPEEDS ALONG WITH MIN RH VALUES IN THE SINGLE DIGITS WILL LEAD TO MULTIPLE HOURS OF CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS OF THE RIO GRANDE VALLEY EASTWARD ACROSS THE EASTERN PLAINS AND EAST SLOPES OF THE CENTRAL MTNS. MIXING HEIGHTS LOWER SOME ON SUNDAY BUT STILL PORTRAYED TO BE ABOVE NORMAL FOR THIS TIME OF YEAR. AS WE MAKE OUR WAY INTO MONDAY WE WILL STILL BE FEELING THE AFFECTS OF THE UPPER LEVEL TROUGH AS MODELS HAVE A SECONDARY LOW FORMING BEHIND THE FIRST AND RETROGRADING TO THE WEST BEFORE IT MOVES SOUTH AND EAST ACROSS NORTHERN PORTIONS OF THE STATE. INTO MONDAY NIGHT THE LOW WILL CROSS NE NM ALONG THE NM COLORADO...OKLAHOMA BORDER REGION. CONTINUED FAIR OVERNIGHT RH RECOVERIES. DAYTIME HIGHS WILL BE VERY SIMILAR TO PREVIOUS DAYS HIGHS. LOOKING AT CONTINUED INCREASED WINDS IN CENTRAL AND EAST CENTRAL AREAS. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THIS AREA DURING THE AFTERNOON HOURS. MONDAY AFTERNOON BOASTS A SWATH OF 5 AND 6 HAINES VALUES AREAWIDE. ANY PRECIPITATION WILL BE CONFINED TO THE FAR NORTHERN COLORADO BORDER. MIN RH VALUES IN THE TEENS AND SINGLE DIGITS EXPECTED WITH CONTINUED EXCELLENT VENTILATION RATES. MONDAY AFTERNOON INTO TUESDAY WE WILL BEGIN TO SEE A BACKDOOR COLD FRONT SLIDE DOWN THE EASTERN PLAINS BRINGING SOME INCREASE IN DEWPOINTS IN THE FAR NE CORNER. MODELS SHOW THIS FRONT MAKING ITS WAY SOUTHWARD ACROSS THE STATE INTO TUESDAY. A RIDGE IS EXPECTED TO BUILD BEHIND THE FRONT LEAVING US WITH ZONAL TO SOUTHWEST FLOW ACROSS THE AREA. MODELS HAVE BEEN SUGGESTING THIS FOR THE LAST FEW DAYS SO CONFIDENCE IS INCREASING THAT WIND WILL ABATE SOME ON TUESDAY. NO SIGNIFICANT PRECIPITATION IS EXPECTED AT THIS TIME. INTO MID WEEK MODELS ARE HINTING AT A DEEP UPPER LEVEL LOW PRESSURE SYSTEM OVER THE PACIFIC NW MAKING ITS WAY SOUTHWARD CAUSING SOUTH TO SOUTHWEST WINDS TO STRENGTHEN OVER THE STATE. MODELS STILL SHOW SOME DRYLINE THUNDERSTORMS BACKING INTO THE STATE BUT STILL NOT VERY CONFIDENT ON HOW FAR WEST THIS ACTIVITY WOULD GET. THE GFS IS BULLISH AND THE ECMWF IS NOT. THUS CONFIDENCE IS LOWER LATE NEXT WEEK. && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ103-105. RED FLAG WARNING FROM 11 AM TO 9 PM MDT SATURDAY FOR THE FOLLOWING ZONES...NMZ103-104-106>109. FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-106>108. && 33/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 539 AM MDT FRI MAY 17 2013 NMZ501>540-181200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 539 AM MDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR THE NORTHEAST HIGHLANDS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A RED FLAG WARNING IS IN EFFECT FOR THE NORTHEAST HIGHLANDS AND EASTERN PLAINS SATURDAY WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SATURDAY FARTHER WEST INTO THE MIDDLE RIO GRANDE VALLEY...SANDIA/MANZANO MOUNTAINS...AND THE WEST CENTRAL HIGHLANDS. MORE CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY FOR THE MIDDLE RIO GRANDE VALLEY EASTWARD TO THE TEXAS STATE LINE. .SPOTTER INFORMATION STATEMENT... CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS. GUYER
The Cannon AFB radar (KFDX), 58 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
1 high wind, 1 thunderstorm wind. Local standard time, as filed.
Peak wind gust to 59 mph with blowing dust and virga reported all quadrants.
Powerlines down at intersection of Road 7 and T.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441311, 441310.